Alert archive / Tennessee / Wind Advisories in 2017

Wind Advisory 16, NWS Morristown, TN

May 2, 201712 counties in Tennessee; 7 counties in Virginia

NWS Morristown, TN issued this wind advisory at May 2, 2017, 3:48 AM EDT for 12 counties in Tennessee; 7 counties in Virginia. It took effect at May 2, 2017, 11:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 2, 2017, 3:48 AM EDT (07:48 UTC)
In effect from
May 2, 2017, 11:00 AM EDT
Expired
May 2, 2017, 3:52 PM EDT
In force
5 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Hancock County, TN, Hawkins County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Sullivan County, TN, Unicoi County, TN, Washington County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Knoxville radar (KMRX), 63 km from the middle of the area, began a volume at 07:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.8 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2017-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

270 
WWUS74 KMRX 020748
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
348 AM EDT Tue May 2 2017

...Windy conditions expected today across southwest Virginia...
northeast Tennessee...and the higher elevations along the
Tennessee and North Carolina line...

TNZ015>018-041>047-072-074-087-VAZ001-002-005-006-008-022100-
/O.NEW.KMRX.WI.Y.0016.170502T1500Z-170502T2100Z/
Hancock-Hawkins-Sullivan-Johnson-Cocke Smoky Mountains-
Northwest Greene-Southeast Greene-Washington TN-Unicoi-
Northwest Carter-Southeast Carter-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-Lee-Wise-Scott-Russell-
Washington-
Including the cities of Sneedville, Rogersville, Kingsport, 
Bristol, Mountain City, Cosby, Greeneville, Cedar Creek, 
Johnson City, Erwin, Elizabethton, Roan Mountain, Cades Cove, 
Gatlinburg, Coker Creek, Jonesville, Wise, Norton, Gate City, 
Lebanon, and Abingdon
348 AM EDT Tue May 2 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM EDT
THIS AFTERNOON...

The National Weather Service in Morristown has issued a Wind
Advisory, which is in effect from 11 AM this morning to 5 PM EDT
this afternoon. 

* EVENT...Winds of 20 to 30 mph with gusts up to 40 mph can be 
  expected...especially in the higher terrain. 

* TIMING...11 AM this morning through 5 PM this afternoon

* IMPACTS...The windy conditions may down trees, branches and 
  power lines. Scattered power outages are possible. Driving 
  high profile vehicles in these conditions will be difficult.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
2 follow-up statements
509 
WWUS74 KMRX 021415
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1015 AM EDT Tue May 2 2017

...Windy conditions expected today across southwest Virginia...
northeast Tennessee...and the higher elevations along the
Tennessee and North Carolina line...

TNZ015>018-041>047-072-074-087-VAZ001-002-005-006-008-022100-
/O.CON.KMRX.WI.Y.0016.170502T1500Z-170502T2100Z/
Hancock-Hawkins-Sullivan-Johnson-Cocke Smoky Mountains-
Northwest Greene-Southeast Greene-Washington TN-Unicoi-
Northwest Carter-Southeast Carter-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-Lee-Wise-Scott-Russell-
Washington-
Including the cities of Sneedville, Rogersville, Kingsport, 
Bristol, Mountain City, Cosby, Greeneville, Cedar Creek, 
Johnson City, Erwin, Elizabethton, Roan Mountain, Cades Cove, 
Gatlinburg, Coker Creek, Jonesville, Wise, Norton, Gate City, 
Lebanon, and Abingdon
1015 AM EDT Tue May 2 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

* EVENT...Winds of 20 to 30 mph with gusts up to 40 mph can be 
  expected...especially in the higher terrain. 

* TIMING...11 AM this morning through 5 PM this afternoon

* IMPACTS...The windy conditions may down trees, branches and 
  power lines. Scattered power outages are possible. Driving 
  high profile vehicles in these conditions will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 26 to 39 mph and/or gusts of
40 to 57 mph are expected or occurring. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
740 
WWUS74 KMRX 021952
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
352 PM EDT Tue May 2 2017

...A HIGH WIND WATCH HAS BEEN ISSUED FOR PARTS OF THE EAST
TENNESSEE MOUNTAINS FOR LATE WEDNESDAY NIGHT...THROUGH THURSDAY
AND...INTO THURSDAY EVENING...

.A powerful Spring storm system will move into the area, spreading
strong winds into the mountains by late Wednesday night and
continuing through Thursday and into Thursday night. Damaging
winds are possible in the mountains and adjacent foothills during
this time. If forecast conditions for this area continue, a High
Wind Warning would be issued. Also, for other parts of the area,
including up through the greater Tennessee Valley, a Wind 
Advisory may be needed for gusty south and southwest winds on 
Thursday. A cold front will pass through the area Thursday night
and once the front passes, the wind will shift and will start to
subside later Thursday night.

TNZ018-043-045-047-030400-
/O.CAN.KMRX.WI.Y.0016.000000T0000Z-170502T2100Z/
/O.NEW.KMRX.HW.A.0002.170504T1000Z-170505T0400Z/
Johnson-Southeast Greene-Unicoi-Southeast Carter-
Including the cities of Mountain City, Cedar Creek, Erwin, 
and Roan Mountain
352 PM EDT Tue May 2 2017

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...
...WIND ADVISORY FOR THIS AFTERNOON HAS BEEN CANCELLED...

The National Weather Service in Morristown has issued a High Wind
Watch, which is in effect from Thursday morning through Thursday
evening. 

The Wind Advisory for this afternoon has been cancelled as the
gusty winds from earlier have subsided.


* EVENT...Winds of 30 to 40 mph with gusts over 60 mph can be 
  expected...especially in the higher terrain. 

* TIMING...By daybreak Thursday morning through Midnight Thursday
  night.

* IMPACTS...The windy conditions may down trees, branches and 
  power lines. Scattered power outages are possible. Driving 
  high profile vehicles in these conditions will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...and/or
gusts of 58 mph or stronger may occur.  Continue to monitor the
latest forecasts.

&&

$$

TNZ041-072-074-087-030400-
/O.CAN.KMRX.WI.Y.0016.000000T0000Z-170502T2100Z/
/O.NEW.KMRX.HW.A.0002.170504T0300Z-170505T0100Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-Southeast Monroe-
Including the cities of Cosby, Cades Cove, Gatlinburg, 
and Coker Creek
352 PM EDT Tue May 2 2017

...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH 
THURSDAY EVENING...
...WIND ADVISORY FOR THIS AFTERNOON HAS BEEN CANCELLED...

The National Weather Service in Morristown has issued a High Wind
Watch, which is in effect from late Wednesday night through 
Thursday evening.

The Wind Advisory for this afternoon has been cancelled as the
gusty winds from earlier have subsided.

* EVENT...Winds of 35 to 50 mph with gusts up to 70 mph can be 
  expected...in the higher terrain and adjacent foothills. 

* TIMING...Late Wednesday night into Thursday evening.

* IMPACTS...The windy conditions may down trees, branches and 
  power lines. Scattered power outages are possible. Driving 
  high profile vehicles in these conditions will be difficult. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...and/or
gusts of 58 mph or stronger may occur.  Continue to monitor the
latest forecasts.

&&

$$

TNZ015>017-042-044-046-VAZ001-002-005-006-008-022100-
/O.CAN.KMRX.WI.Y.0016.000000T0000Z-170502T2100Z/
Hancock-Hawkins-Sullivan-Northwest Greene-Washington TN-
Northwest Carter-Lee-Wise-Scott-Russell-Washington-
Including the cities of Sneedville, Rogersville, Kingsport, 
Bristol, Greeneville, Johnson City, Elizabethton, Jonesville, 
Wise, Norton, Gate City, Lebanon, and Abingdon
352 PM EDT Tue May 2 2017

...WIND ADVISORY FOR THIS AFTERNOON HAS BEEN CANCELLED...

The National Weather Service in Morristown has cancelled the Wind
Advisory. 

Gusty winds from this afternoon have subsided, therefore the Wind
Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at May 2, 1:14 AM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 2, 1:14 AM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
114 AM EDT Tue May 2 2017

.AVIATION...

VFR conditions currently across the terminals. Wrap around cloud
cover is moving in behind the front at KTYS and KTRI but ceilings
are expected to remain VFR. Southwesterly to westerly winds are
still gusting into the 20-30 kt range at KTYS and KTRI and will
continue throughout most of the TAF cycle. Winds will begin to
subside around 01-02z.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MA
Hazardous weather outlook, May 1, 9:00 PM EDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
900 PM EDT Mon May 1 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030100-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
900 PM EDT Mon May 1 2017 /800 PM CDT Mon May 1 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

...Strong thunderstorms possible Thursday afternoon and early
evening...
...Strong mountain wave high winds are possible across the
Mountains and Foothills of far east Tennessee on Thursday...

A strong upper level storm system and associated cold front will
move across the Tennessee valley and southern Appalachians
Thursday afternoon and early evening. Widespread showers and
scattered thunderstorms will develop along and ahead of the
frontal boundary. Due to the strong winds and cold air aloft, some
of these storms may produce strong gusty winds and hail.

There is still a good deal of uncertainty on how much instability
will be available. Updates to the current forecast is likely.

Besides the showers and thunderstorms, strong mountains wave high
winds are possible across the Mountains and Foothills of east
Tennessee for Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday afternoon and early
evening.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:52 PM EDTHigh Wind WatchMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 2 more20 hr

Nearby

Wind Advisories in Tennessee, 2017Wind Advisories in Virginia, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.